Illinois, 2015

Tornado in Illinois, May 24, 2015

May 24, 2015 · NWS DVN · 1 event in 1 county or zone

A weak warm front produced scattered showers and isolated thunderstorms. As the thunderstorms crossed north over the front, it spawned isolated tornadoes and funnel clouds in Mercer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A weak warm front produced scattered showers and isolated thunderstorms. As the thunderstorms crossed north over the front, it spawned isolated tornadoes and funnel clouds in Mercer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 24, 3:08 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, May 24, 3:08 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT SUN MAY 24 2015

.SYNOPSIS...
ISSUED AT 325 PM CDT SUN MAY 24 2015

AS OF 230 PM...GOES WATER VAPOR LOOP OVER PAST SEVERAL HOURS SHOWED
A CONTINUAL TRANSPORT OF MOISTURE FROM THE WESTERN GULF OF MEXICO
NORTHWARD THROUGH THE CENTRAL PORTION OF THE U.S. AND INTO THE UPPER
MIDWEST. INSTABILITY HAS BEEN RATHER LIMITED ACROSS THE MIDWEST
THROUGH THIS AFTERNOON WITH ANY POCKETS OF LIGHTNING LOCATED TO THE
SOUTH OF EVEN FAR SOUTHEASTERN IOWA.

LATEST GOES IR SATELLITE AND KDVN DOPPLER RADAR TRENDS HAVE SHOWN
AN INCREASE IN CONVECTIVE SHOWER DEVELOPMENT AND COVERAGE ACROSS
NORTHEASTERN MISSOURI/EASTERN IOWA/WEST-CENTRAL ILLINOIS.

SPC MESOANALYSIS PLACED A MUCAPE GRADIENT JUST TO THE SOUTH OF I-80
WITH VALUES GOING FROM NEAR 100 J/KG ON ITS NORTHERN EDGE TO
SLIGHTLY OVER 500 J/KG SOUTH OF HIGHWAY 34...WHERE TEMPS WERE
WARMEST IN THE MIDDLE TO UPPER 70S SOUTH OF A SFC WARM FRONT.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 325 PM CDT SUN MAY 24 2015

REST OF THIS AFTERNOON AND THIS EVENING...

CONVECTIVE SHOWERS WILL CONTINUE TO INCREASE IN COVERAGE AS
NORTHWARD LOW-LEVEL MOISTURE TRANSPORT CAUSES MUCAPE VALUES TO
SLOWLY INCREASE AND 850-700MB WAA PROVIDES SUBTLE BUT SUFFICIENT
LIFT. A FEW STRONG OR SEVERE STORMS ARE POSSIBLE MAINLY SOUTH OF I-
80 THROUGH THIS EVENING WHERE SFC WINDS ARE BACKED TO THE
SOUTHEAST...EFFECTIVE BULK SHEAR IS NEAR 35-40 KTS...MUCAPE IS
APPROACHING 1000 J/KG...AND LCLS ARE LOW NEAR 750 METERS. FOR THESE
REASONS THERE IS A LOW CHANCE FOR STRONG THUNDERSTORM WINDS OR AN
ISOLATED TORNADO.

AS LOW PRESSURE MOVES FROM WESTERN IOWA TO SOUTH-CENTRAL
MINNESOTA...SOUTHERLY SFC WINDS WILL KEEP THE FORECAST AREA
RELATIVELY MILD AND HUMID THROUGH THE NIGHT. FORECAST PWAT VALUES
NEAR 1.75 INCHES ARE APPROXIMATELY 2.5-3 STANDARD DEVIATIONS ABOVE
THE MEAN OR THE 99TH PERCENTILE FOR THE END OF MAY. THEREFORE...THE
ENVIRONMENTAL CONDITIONS ARE PRIMED FOR LOCALIZED HEAVY DOWNPOURS
WHICH COULD EXCEED 0.75-1.00 INCH/HR AT TIMES. 850MB MOISTURE
TRANSPORT AND MOISTURE FLUX CONVERGENCE WILL MOSTLY LIKELY BE
FOCUSED THROUGH THE HEART OF THE DVN CWA IN THE COUNTIES ALONG
BOTH SIDES OF THE MISSISSIPPI RIVER.

A SECOND ROUND OF PRECIP IS FORECAST AFTER MIDNIGHT AS PVA ATTENDANT
TO THE MAIN SHORTWAVE ROTATES THROUGH NORTHERN MISSOURI/E IOWA/W
ILLINOIS. THE GOOD NEWS WITH THIS SECOND ROUND IS THAT INSTABILITY
WILL BE LOWER AS 700-500MB LAPSE RATES DECREASE TO NEAR 5.5 C/KM.
SO MAINLY JUST RAIN SHOWERS AND ONLY ISOLATED THUNDERSTORMS. THE
HEAVIEST RAIN IN THIS FORECAST PERIOD SHOULD OCCUR FROM LATE THIS
AFTERNOON THROUGH MIDNIGHT TONIGHT.

MONDAY...BREEZY SOUTHWEST WINDS WILL DEVELOP AND GUST OVER 20-25 MPH
AT TIMES. HIGHS WILL BE IN THE LOWER 80S WHICH WILL YIELD MODERATE
LEVELS OF CONDITIONAL INSTABILITY AS MUCAPE VALUES INCREASE TO 1500-
2000 J/KG OR GREATER BY THE EVENING. HOWEVER...E IOWA/W ILLINOIS
WILL BE BETWEEN TWO SHORTWAVE FEATURES....SO EXPECT MAINLY DRY
WEATHER THROUGH THE DAY. THEN...ONE OF THE MID-LEVEL SHORTWAVES WILL
SLIDE UP FROM THE SOUTHWEST AND CROSS THE DVN CWA DURING THE LATE
EVENING AND EARLY NIGHTTIME BRINGING A SLIGHTLY BETTER CHANCE FOR
SCATTERED SHOWERS AND STORMS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 325 PM CDT SUN MAY 24 2015

TUESDAY AND TUESDAY NIGHT...SHOWERS AND THUNDERSTORMS...SOME WITH
HEAVY RAIN...ARE EXPECTED AS AN NEGATIVELY TILTED SHORTWAVE ALOFT
MOVES ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. ISOLATED SEVERE
WEATHER IS POSSIBLE DEPENDING ON HOW UNSTABLE THE ATMOSPHERE GETS
DURING THE AFTERNOON. INSUFFICIENT HEATING IS POSSIBLE DUE TO
CONVECTIVE CLOUD DEBRIS ACROSS THE REGION.

WEDNESDAY AND THURSDAY...ECMWF/GFS/NAM PROG THIS PERIOD TO BE MAINLY
DRY AS A WEAK COOL FRONT MOVES SOUTH OF THE FORECAST AREA AND
SURFACE HIGH PRESSURE BUILDS IN UNDER A WEAK 500 MILLIBAR RIDGE
ALOFT. HIGH TEMPERATURES WILL BE IN THE UPPER 70S TO AROUND 80.

THURSDAY NIGHT THROUGH SATURDAY... ACTIVE PATTERN RETURNS FOR LATE
IN THE WEEK AS A SOUTHWEST FLOW ALOFT AND SOUTHERLY FLOW AT THE
SURFACE ADVECTS GULF MOISTURE INTO THE UPPER MISSISSIPPI RIVER
VALLEY. WITH AMPLE MOISTURE IN PLACE AND A SERIES OF UPPER LEVEL
DISTURBANCES MOVING ACROSS THE REGION...THERE WILL BE SEVERAL
PERIODS OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...BUT IT
IS TOO EARLY TO PIN DOWN THE TIMING OF THESE STORMS.

SUNDAY AND MONDAY...CONFIDENCE IS LOW DURING THIS TIME. THE ECMWF
PROG A SURFACE BOUNDARY TO BE LYING ACROSS THE REGION WHICH WOULD
PROVIDE A FOCUSING MECHANISM FOR SHOWERS WHILE THE GFS SHOWS THIS
BOUNDARY SOUTH OF THE AREA WITH DRY HIGH PRESSURE BUILDING IN. IF
THE ECMWF IS RIGHT WE CAN EXPECT SHOWERS NEXT SUNDAY AND MONDAY. IF
THE GFS IS CORRECT SKIES SHOULD BE MAINLY DRY.  WITH LARGE MODEL
DISCREPANCIES THIS FAR OUT IN THE FUTURE ONLY TIME WILL TELL WHICH
SOLUTION IS CORRECT.

WITH AN ACTIVE WEATHER PATTERN EXPECTED AND THE POTENTIAL FOR
SEVERAL PERIODS OF HEAVY RAIN...RIVER LEVELS WILL NEED TO BE
MONITORED DURING THE WEEK AHEAD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 111 PM CDT SUN MAY 24 2015

MAINLY VFR CONDITIONS ARE FORECAST INTO THE LATE AFTN WITH
BRIEF PERIODS OF MVFR UNDER SHORT-LIVED CONVECTIVE RAIN
SHOWERS.

LATE THIS AFTN AND THIS EVENING INSTABILITY WILL INCREASE
SLIGHTLY AND SCT SHOWERS AND THUNDERSTORMS WILL DEVELOP. INCLUDED
THUNDER AT KMLI AND KBRL WHERE CONFIDENCE IS MUCH HIGHER THAN AT
KCID AND KDBQ. CONDITIONS WILL DETERIORATE LATE THIS EVENING AND
OVERNIGHT AS CIGS GRADUALLY LOWER TO AROUND 1 KFT AGL AND VSBYS TO
2 MILES OR LOWER AT TIMES.

FAIRLY HIGH CONFIDENCE IN A PROLONGED PERIOD OF CONDITIONS AT THE
MVFR/IFR THRESHOLD BETWEEN 05Z-13Z/MONDAY. SW WINDS WILL INCREASE
AFTER 12Z/MONDAY AND CONDITIONS WILL IMPROVE TO MVFR BY MID
MORNING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...UTTECH
SHORT TERM...UTTECH
LONG TERM...KUHL
AVIATION...UTTECH
Hazardous weather outlook, May 24, 3:40 AM CST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CDT SUN MAY 24 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-250945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
440 AM CDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN AND ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND
TONIGHT. RAIN SHOULD LET UP THIS AFTERNOON AND THEN RETURN AGAIN
THIS EVENING AND TONIGHT. THE INGREDIENTS ARE IN PLACE FOR
ISOLATED FLASH FLOODING. THE THREAT OF FLASH FLOODING WILL
INCREASE IF THUNDERSTORMS INCREASE IN COVERAGE. RIGHT NOW THERE
IS LOW CONFIDENCE ON THE OVERALL COVERAGE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY MORNING.

ADDITIONAL THUNDERSTORMS ARE LIKELY MONDAY NIGHT AND TUESDAY. THE
MAIN THREATS WILL BE LIGHTNING AND HEAVY RAINFALL. HOWEVER...A FEW
STRONG STORMS WITH HAIL AND GUSTY WINDS WILL BE POSSIBLE.

THUNDERSTORMS ARE ALSO POSSIBLE THE LATTER HALF OF THE UPCOMING
WEEK INTO NEXT WEEKEND. IT IS TOO EARLY TO DETERMINE THE SEVERE
WEATHER POTENTIAL DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, May 24, 1:42 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
242 PM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       WNW PARNELL             41.58N 92.01W
05/24/2015  M1.10 INCH       IOWA               IA   TRAINED SPOTTER

&&

DC
Local storm report, May 24, 2:21 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
321 PM CDT SUN MAY 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       5 E CANTRIL             40.64N 91.98W
05/24/2015  M1.20 INCH       VAN BUREN          IA   TRAINED SPOTTER

&&

DC
Special weather statement, May 24, 4:10 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 PM CDT SUN MAY 24 2015

IAZ087-088-098-099-MOZ009-010-242300-
VAN BUREN-LEE-HENRY-JEFFERSON-CLARK-SCOTLAND-
510 PM CDT SUN MAY 24 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VAN BUREN...WESTERN
LEE...JEFFERSON...SOUTHWESTERN HENRY...SCOTLAND AND CLARK COUNTIES...

AT 510 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM DOUDS/LEANDO TO NEAR ALEXANDRIA...AND MOVING NORTH AT
40 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAIRFIELD...KAHOKA...MEMPHIS...KEOSAUQUA...DONNELLSON...WAYLAND...
BATAVIA...BIRMINGHAM...MILTON...BONAPARTE...SALEM...LIBERTYVILLE...
STOCKPORT...LOCKRIDGE...MAHARISHI VEDIC CITY...WYACONDA...CANTRIL...
PACKWOOD...HILLSBORO AND FRANKLIN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4060 9235 4060 9218 4116 9218 4116 9194
      4083 9146 4025 9158 4026 9195 4030 9195
      4030 9221 4049 9235
TIME...MOT...LOC 2210Z 193DEG 35KT 4085 9212 4035 9151

RP KINNEY
Special weather statement, May 24, 5:09 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
609 PM CDT SUN MAY 24 2015

ILZ002-007-250000-
STEPHENSON-CARROLL-
609 PM CDT SUN MAY 24 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARROLL AND
STEPHENSON COUNTIES...

AT 609 PM CDT...A STRONG THUNDERSTORM WAS NEAR SHANNON...OR 13 MILES
EAST OF MOUNT CARROLL...MOVING NORTH AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FREEPORT...LENA...LANARK...PEARL CITY...SHANNON...CEDARVILLE...
DAVIS...CHADWICK...DAKOTA...GERMAN VALLEY...WINSLOW...ROCK CITY...
RIDOTT...BUENA VISTA...ROCK GROVE...ONECO...ORANGEVILLE...LAKE
LEAQUANA STATE PARK...RIDOTT CORNERS AND RED OAK.

LAT...LON 4250 8940 4220 8940 4220 8969 4201 8969
      4202 8991 4251 8988
TIME...MOT...LOC 2309Z 190DEG 41KT 4208 8971

RP KINNEY
Special weather statement, May 24, 5:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT SUN MAY 24 2015

IAZ065-067-068-078-ILZ015-024-250015-
MERCER-ROCK ISLAND-MUSCATINE-CEDAR-LOUISA-SCOTT-
626 PM CDT SUN MAY 24 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCK ISLAND...
NORTHWESTERN MERCER...MUSCATINE...CENTRAL LOUISA...SOUTHWESTERN SCOTT
AND SOUTHEASTERN CEDAR COUNTIES...

AT 625 PM CDT...A STRONG THUNDERSTORM WAS OVER WAPELLO...MOVING
NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAVENPORT...MUSCATINE...WAPELLO...DURANT...WILTON...WALCOTT...BLUE
GRASS...BUFFALO...FRUITLAND...GRANDVIEW...ELIZA...LETTS...
MONTPELIER...FAIRPORT...ILLINOIS CITY...STOCKTON...MOSCOW...NEW
ERA...MIDWAY BEACH AND WILDCAT DEN STATE PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 267 AND 277.
 INTERSTATE 280 BETWEEN MILE MARKERS 3 AND 6.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4169 9109 4155 9063 4108 9116 4116 9135
TIME...MOT...LOC 2325Z 214DEG 41KT 4119 9119

UTTECH

The radar

The Quad Cities radar (KDVN), 52 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Mercer

When
May 24, 5:50 PM CST to 6:00 PM CST
Where
Mercer County, 2.42 mi NW of Mannon to 3.7 mi NNE of Petersville
Rating
EF2
Path length
6.75 mi
Path width
50 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
41.253, -90.985

Official NWS storm survey team found that the tornado moved northeast with peak winds around 115 mph. It damaged mainly trees and outbuildings along its path. The worst damage was near the beginning of the path, where a large machine shed was completely destroyed, 2 garages were destroyed, and a house partially un-roofed. Witnesses described a blinding rain accompanied the tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyThe tornado archive for Illinois, 2015Warnings in Illinois, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571440.